North Dakota, 2005

Winter Storm in North Dakota, May 11 to 12, 2005

May 11 to 12, 2005 · NWS BIS · 7 events in 7 counties and zones

A late season spring winter storm brought up to a foot of wet snow to southwestern North Dakota. Travel become very treacherous and no travel was advised by the North Dakota Highway Patrol.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A late season spring winter storm brought up to a foot of wet snow to southwestern North Dakota. Travel become very treacherous and no travel was advised by the North Dakota Highway Patrol. The heaviest snowfall occurred at Amidon in Slope County where 12 inches fell. Other areas in the southwest received 8 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 11, 2:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 11, 2:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT WED MAY 11 2005

.SHORT TERM...
THE MODELS CONTINUE IN EXCELLENT AGREEMENT ON THE EXPECTED
PRECIPITATION PATTERN AS THE STRONG DIFFLUENT REGION OF THE UPPER
LOW TRAVERSES OUR STATE. FROM THE FORECAST SOUNDINGS...NAM AND GFS
BOTH PRODUCE MOSTLY SNOW FOR FORECAST AREA...THE NGM HAS SNOW IN THE
SOUTHWEST AND SNOW WITH SOME RAIN MIXED IN IN THE NORTHWEST AND
SOUTH CENTRAL.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY NIGHT...ON SUNDAY MORNING NORTH DAKOTA IS
UNDER THE INFLUENCE OF A WEAK UPPER RIDGE IN BETWEEN TWO LARGE UPPER
LOWS - ONE OVER THE GREAT LAKES AND THE OTHER MOVING INTO THE
PACIFIC NORTHWEST. AN UPPER SHORTWAVE IN THE H500 FLOW COMBINED WITH
A TROUGH IN THE LEE OF THE ROCKIES WILL MOVE TOWARDS THE WESTERN
DAKOTAS. HAVE INTRODUCED POPS FAR WEST FOR RAIN SHOWERS. CHANCE OF
SHOWERS REMAINS IN THE FORECAST MONDAY AND TUESDAY AS THIS UPPER LOW
MOVES ACROSS CENTRAL NORTH AMERICA. ON WEDNESDAY THE STATE IS UNDER
A WEAK RIDGE ALOFT AND WE ARE POISED FOR ANOTHER UPPER LOW SYSTEM TO
INFLUENCE OUR WEATHER TOWARDS THE END OF THE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT AND THURSDAY SOUTHWEST.
WINTER WEATHER ADVISORY TONIGHT AND THURSDAY NORTHWEST AND SOUTH
CENTRAL.

&&

RSL/JV
Hazardous weather outlook, May 11, 4:45 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 AM CDT WED MAY 11 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120915-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
545 AM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IN THE ROCKIES WILL MOVE INTO THE REGION
LATER TODAY AND TONIGHT BRINGING RAIN AND WET SNOW TO PARTS OF THE
REGION. BRISK EASTERLY WINDS WILL CONTINUE AS WELL. THERE IS A
CHANCE OF SNOW ACCUMULATIONS OF 4 TO 6 INCHES IN THE FAR SOUTHWEST
AND WEST CENTRAL BY THE TIME THE SNOW ENDS THURSDAY AFTERNOON.
TRAVELERS ARE URGED TO MONITOR THE LATEST STATEMENTS AND FORECASTS.
A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHWEST AND WEST CENTRAL
TONIGHT INTO THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF SNOW POSSIBLY MIXED WITH RAIN WILL LINGER INTO THURSDAY
AFTERNOON ACROSS THE REGION. SOME ADDITIONAL SNOW ACCUMULATION IS
POSSIBLE THURSDAY MORNING IN THE SOUTHWEST AND WEST CENTRAL PART OF
NORTH DAKOTA. TEMPERATURES WILL BE CHILLY IN THE 30S TO NEAR 40 IN
MOST LOCATIONS. TRAVELERS SHOULD AGAIN MONITOR THE LATEST FORECASTS
AND STATEMENTS FOR THIS LATE SEASON WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JENSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Adams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Winter Storm, Billings

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Winter Storm, Bowman

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Winter Storm, Golden Valley

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Winter Storm, Hettinger

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Winter Storm, Slope

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
May 11, 8:00 PM CST to May 12, 6:00 PM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450416, 5450417, 5450418, 5450419, 5450420, 5450421, 5450422.